Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 508, NWS Midland/Odessa, TX

August 25, 2007Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 25, 2007, 3:15 PM CDT for Jeff Davis County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2007, 3:15 PM CDT (20:15 UTC)
Expired
Aug 25, 2007, 4:00 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The El Paso radar (KEPZ), 232 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 252016
SVRMAF
TXC243-252100-
/O.NEW.KMAF.SV.W.0508.070825T2015Z-070825T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT SAT AUG 25 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 400 PM CDT

* AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8
  MILES NORTHWEST OF VALENTINE ALONG HIGHWAY 90 OR 29 MILES 
  SOUTHEAST OF VAN HORN...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HIGHWAY 90 NORTHWEST OF VALENTINE

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3065 10487 3074 10479 3075 10449 3057 10452
TIME...MOT...LOC 2015Z 097DEG 5KT 3067 10461

$$
1 follow-up statement
000 
WWUS54 KMAF 252100
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT SAT AUG 25 2007

TXC243-252107-
/O.EXP.KMAF.SV.W.0508.000000T0000Z-070825T2100Z/
JEFF DAVIS TX-
357 PM CDT SAT AUG 25 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JEFF DAVIS COUNTY
EXPIRES AT 400 PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL 
BE ALLOWED TO EXPIRE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE 
THROUGHOUT THE REMAINDER OF THE AFTERNOON...SO ADDITIONAL WARNINGS 
MAY BE NECESSARY.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER 
WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING U.S. HIGHWAY 90 
AND FARM TO MARKET ROAD 2017. MOTORISTS SHOULD REMAIN CAUTIOUS AND 
BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT 
HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3065 10487 3074 10479 3075 10449 3057 10452
TIME...MOT...LOC 2057Z 097DEG 5KT 3068 10468

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:22 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 25, 1:22 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
122 PM CDT SAT AUG 25 2007

.DISCUSSION...
MODELS CONTINUE TO RETROGRADE THE BROAD UPPER RIDGE ACROSS WEST
TEXAS AND THE SOUTHERN STATES WESTWARD INTO THE DESERT SOUTHWEST
BY THE LATTER HALF OF NEXT WEEK. THIS WILL HAVE A NET AFFECT OF
LOWERING HEIGHTS ALOFT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
WITH A CORRESPONDING UPTICK IN POPS AND A SLIGHT LOWERING IN
AFTERNOON HIGH TEMPERATURES TO NEAR SEASONAL NORMS FOR LATE AUGUST
/AROUND 90F AT KMAF/ BY MID-WEEK.

WILL CARRY LOW CHANCES FOR THUNDERSTORMS LATE THIS AFTERNOON AND
ACROSS THE WESTERN TWO THIRDS OF THE CWFA...ROUGHLY ALONG/WEST OF A
LAMESA TO ODESSA TO FORT STOCKTON LINE. MODEST INSTABILITY...CAPES
TO 2000 J/KG...AND STEEPENING LAPSE RATES ALOFT WILL COMBINE WITH
WEAK LOW LEVEL ASCENT AND MOISTURE CONVERGENCE ALONG A LEE SIDE
SURFACE TROUGH EXTENDING FROM SOUTHEASTERN NEW MEXICO SOUTHWARD
INTO THE DAVIS MOUNTAINS FOR A FEW STRONG TO MARGINALLY SEVERE
STORMS THIS AFTERNOON AND EVENING ACROSS OUR WESTERN AREAS. LARGE
HAIL AND STRONG WINDS WILL BE THE PRIMARY CONCERNS. DUE TO THE
SUPPRESSING RIDGE ALOFT...THUNDERSTORMS SHOULD REMAIN ISOLATED
WITH COVERAGE AND INTENSITY DECREASING SHORTLY AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO REMAIN ISOLATED AND CONFINED TO ACROSS
THE MOUNTAIN AREAS AND ACROSS THE LOWER TRANS PECOS FROM SUNDAY
THROUGH TUESDAY AS RIDGE ALOFT DOMINATES.  AS THE UPPER RIDGE
CONTINUES TO RETROGRADE WESTWARD AND HEIGHTS ALOFT LOWER...FORECAST
PACKAGE WILL GRADUALLY EXPAND SLIGHT CHANCE POPS EASTWARD TO INCLUDE
MOST OF THE PLAINS AND PERMIAN BASIN BY MID-WEEK.  THE MORE FAVORED
AREAS FOR THUNDERSTORMS FROM WEDNESDAY INTO THE WEEKEND WILL BE
ACROSS THE EASTERN PERMIAN BASIN AND TRANS PECOS AREAS DURING THE
LATE AFTERNOON HOURS...WITH SOME TRANSITION INTO THE NORTHERN AND
NORTHEASTERN PERMIAN BASIN AROUND SUNSET AS A FEW THUNDERSTORM CELLS
PROGRESS SOUTHWARD FROM THE SOUTH PLAINS INTO THE PERMIAN BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  95  72  92  /  10   0  10   0
CARLSBAD NM                71  95  70  96  /  20   0  10   0
DRYDEN TX                  73  95  73  95  /  20   0  10  10
FORT STOCKTON TX           73  93  71  94  /  20   0  10   0
GUADALUPE PASS TX          68  91  66  90  /  20  10  10  10
HOBBS NM                   71  95  70  94  /  20   0  10   0
MARFA TX                   59  86  58  87  /  20  10  10  10
MIDLAND INTL AIRPORT TX    72  94  72  93  /  10   0  10   0
ODESSA TX                  73  94  72  94  /  10   0  10   0
WINK TX                    74  99  73  98  /  10   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/13/01
Hazardous weather outlook, Aug 25, 1:12 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
112 PM CDT SAT AUG 25 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
112 PM CDT SAT AUG 25 2007 /1212 PM MDT SAT AUG 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS
PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO...ALONG AND WEST
OF A LAMESA...TO ODESSA...TO SANDERSON LINE. DO NOT EXPECT
CONVECTIVE DEVELOPMENTS TO BE WIDESPREAD HOWEVER...WITH MODEST
INSTABILITY IN PLACE...SOME STORMS COULD BE BECOME STRONG TO
SEVERE WITH HAIL AND STRONG WINDS AS PRIMARY THREATS.

EXPECT DEVELOPMENTS TO BEGIN ALONG THE HIGHER MOUNTAIN ELEVATIONS
WHERE DAYTIME HEATING WILL BE MAXIMIZED...AND THEN BEGIN TO AFFECT
THE ADJACENT PLAINS AREAS LATER IN THE AFTERNOON. ALSO EXPECT SOME
DEVELOPMENTS TO DRIFT SOUTHWARD FROM THE SOUTHERN PLAINS INTO THE
NORTHERN AND NORTHEASTERN PERMIAN BASIN AROUND SUNSET THIS EVENING.

EXPECT COVERAGE AND INTENSITY TO DECREASE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
ACROSS THE WEST TEXAS AND SOUTHEAST NEW MEXICO MOUNTAINS AND THE
LOWER TRANS PECOS REGION THROUGHOUT THE WEEKEND AND EARLY INTO
THE WORK WEEK. LATER IN THE WEEK...THE EASTERN PERMIAN BASIN AND
TRANS PECOS REGIONS WILL BE MORE FAVORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER WEATHER CONDITIONS
SHOULD BE MONITORED CLOSELY FOR RAPID CHANGES.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Aug 25, 1:36 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT SAT AUG 25 2007

TXZ080-251930-
MARFA PLATEAU-
136 PM CDT SAT AUG 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF RYAN AT 136 PM
CDT...MOVING SOUTHWEST AT 5 MPH.

THIS STORM WILL IMPACT HIGHWAY 90 NEAR RYAN.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTH CENTRAL PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Aug 25, 2:27 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             11 W FORT DAVIS         30.60N 104.09W
08/25/2007  E0.75 INCH       JEFF DAVIS         TX   PUBLIC

            PENNY SIZED HAIL REPORTED BY PUBLIC.

&&

MUELLER
Local storm report, Aug 25, 2:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     VALENTINE               30.59N 104.50W
08/25/2007                   JEFF DAVIS         TX   LAW ENFORCEMENT

            THUNDERSTORM WINDS KNOCKED DOWN A POWER POLE AND LINES IN
            VALENTINE

&&

MUELLER
Special weather statement, Aug 25, 2:51 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT SAT AUG 25 2007

TXZ057-074-252045-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
251 PM CDT SAT AUG 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR PLATEAU ALONG INTERSTATE 10
AT 251 PM CDT...MOVING WEST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTH CENTRAL CULBERSON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 25, 3:04 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
304 PM CDT SAT AUG 25 2007

TXZ079-080-252100-
PRESIDIO VALLEY-MARFA PLATEAU-
304 PM CDT SAT AUG 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL PRESIDIO COUNTY
AT 304 PM CDT...MOVING SOUTHWEST AT 10 MPH. THIS STORM WILL AFFECT
CANDELARIA...RUIDOSA...AND FM 170 WITHIN THE HOUR.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
INTERESTS IN THIS AREA SHOULD TAKE PRECAUTIONS NOW AND SEEK SHELTER.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

13
Local storm report, Aug 25, 3:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             MARFA                   30.31N 104.03W
08/25/2007  E0.75 INCH       PRESIDIO           TX   PUBLIC

            PUBLIC REPORTED PENNY SIZED HAIL IN MARFA.

&&

MUELLER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:32 PM CDTSevere Thunderstorm WarningMAFAndrews58 min
Aug 24, 8:59 PM CDTFlash Flood WarningMAFReeves4 hr
Aug 25, 1:04 PM CDTSevere Thunderstorm WarningMAFJeff Davis41 min
Aug 25, 1:42 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
Aug 25, 2:08 PM CDTSevere Thunderstorm WarningMAFJeff Davis67 min
Aug 25, 2:40 PM CDTSevere Thunderstorm WarningMAFPresidio65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.